|NYTimes article on Procrit risks for people w/ cancer
Oct 22, 2003
Hi Dr. Bob,
Last week the New York Times ran an article about how the anemia drug erythropoietin might not help people with some types of cancer -- and might even make their chemo less effective. The article says erythropoietin is very similar to Procrit. Is this true, and if it is, could this be bad news for HIV+ people w/ cancer who have anemia -- perhaps BECAUSE of the chemo?
Response from Dr. Frascino
I do read the NYT every day (well at last the front section and the Arts & Leisure section), but I must have missed that particular article. However I should point out this finding is not new or unexpected. There are an amazing number of different kinds of cancer. There is also an increasing array of potential cancer-fighting drugs (chemotherapies). We have known for many years that erythropoietin is helpful in certain types (many types) of chemotherapy-induced anemia, but not in all of them. The situation is similar in HIV-associated anemia. In treating AZT-induced anemia or the anemia of chronic disease, Procrit works like a charm. However if the HIV-related associated anemia were due to parvovirus B19, then intravenous gammaglobulin, not Procrit, would be the best treatment. If the anemia were due to blood loss from a gastrointestinal ulcer, then the treatment would be to heal the ulcer, not administer Procrit.
So back to the cancer chemotherapy situation, is this bad news for HIVers with cancer? No, absolutely not. Procrit has been studied extensively for over a decade in HIV pozatoids and folks with chemotherapy-induced anemia. It has repeatedly demonstrated remarkable efficacy and safety. As with all medications, knowing when and how to use Procrit is essential.
Now back to my Arts & Leisure section . . . .
new-fill and now hiv poster boy!
Wasting in face, what was your experience?
- Black Spots After Oral Sex Worried I Have HIV
- Blood In Semen After Vaginal Sex Condom Broke Worried I Have HIV
- Rectal Bleeding After Lap Dance Worried I Have HIV
- Vomiting After Receiving Oral Sex Worried I Have HIV
- Can Condoms Cause Allergies?
- Can You Get Genital Warts From Masturbating With A Wart On Your Hand?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.